Kansas, 2021

Hail and Damaging Winds in Kansas, May 2, 2021

May 2, 2021 · NWS DDC · 7 events in 5 counties and zones

A cCold front pushed across the CWA late in the day through the overnight hours. Decent instability of CAPE around 1000-2000J/kg and wind shear up to 30-40kts produced some severe and sub-severe thunderstorm wind for areas north of the Hwy 400 corridor.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A cCold front pushed across the CWA late in the day through the overnight hours. Decent instability of CAPE around 1000-2000J/kg and wind shear up to 30-40kts produced some severe and sub-severe thunderstorm wind for areas north of the Hwy 400 corridor. Farther south had less instability and more significantly less shear closer to 10-15kts in the lower levels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 2, 4:22 PM MST, 33 minutes earlier.

Area forecast discussion, May 2, 4:22 PM MST, 33 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
622 PM CDT Sun May 2 2021

...Updated aviation section...

.SHORT TERM...(This afternoon through Monday night)
Issued at 1150 AM CDT Sun May 2 2021

Instability was beginning to build as of midday, with dewpoints
well into the 50s for most zones, and lower 60s across eastern
areas. NAM continues to project 2000-2500 J/kg CAPE east of the
dryline by late afternoon, as strong low pressure deepens near
Dalhart, Texas (987 mb on HRRR, 984 mb on NAM). Convection through 7
pm will be limited, but there will probably be some convection near
the southwest zones by evening, in the convergence zone northeast of
the strong surface low. In this drier air, some outflow winds are
possible from this activity, but coverage and impacts are expected
to be limited.

Much higher confidence of a strong thunderstorm complex
organizing over NE Colorado/NW Kansas by 7-8 pm this evening.
Various CAMs, HRRR and 12z NAM all agree impacts from this
MCS will be greatest along and especially north of K-96 this
evening. Given the linear nature of the upscale growth expected
along the surging cold front (and the impressive bowing on the
CAMs) severe/damaging wind gusts will be the primary threat this
evening. Wind gusts of 60-70 mph are probable, and coordinated
with SPC about upgrading severe wind probabilities (30%/enhanced).
Per SPC's 1630z outlook, wind gusts of 70-80 mph are possible
from the organized bow echo along the I-70 corridor. Best guess is
the tail end of this line will track in proximity to US 50 this
evening, but isolated storms are possible south of US 50 as well.
Strong outflow from the complex will propel an already strong cold
front, surging it south through SW KS around midnight. Pressure
gradients immediately behind the MCS and north of the strong
surface cyclone in the Texas panhandle will be intense for a few
hours tonight, and will need to monitor for high wind/convective
wind products. Followed the stronger MAV guidance overnight, which
focuses the strongest winds/gusts along the preferred US 83
corridor. Increased pops to the definite category for the northern
zones tonight, and included damaging winds in the grids for areas
north of K-96.

A sharp change on tap for Monday in the post cold front
environment. Clouds and intense north winds will continue during
the daytime hours, and temperatures will consequently struggle.
12z NAM/GFS both cool 850 mb temperatures to near 4C at Dodge City
by late afternoon, keeping many locations in the lower to mid 50s.
MOS guidance continues to trend down, and followed that trend.
North 850 mb winds are sustained at about 40 mph all day long, so
gusts of that magnitude are expected. Finally, 12z NAM has come into
alignment with what ECMWF runs have been showing for days, with
widespread rain Monday afternoon. Increased pops to the 90% range
across the preferred southern and western zones, where rainfall
amounts near/over 0.50 inch look probable. Extended HRRR also shows
numerous rain showers blossoming Monday afternoon. CAPE appears to
be completely eliminated Monday, so took out any mention of thunder.

Rain will persist across primarily the southeast zones for much of
Monday night, as north winds gradually relax. Although clouds are
expected to hold in place through sunrise Tuesday, lowered minimum
temperatures to the upper 30s for many zones Tuesday morning.

.LONG TERM...(Tuesday through Sunday)
Issued at 210 PM CDT Sun May 2 2021

Quiet weather will prevail Tuesday through at least Friday, with
few if any impacts. Given this, and the complexity of the short
term, NBM guidance was generally accepted for the long term with
no modifications.

Much improved weather is expected Tuesday, as sunshine and much
lighter winds return. With light easterly boundary layer flow,
afternoon temperatures will still be about 10 degrees below
normal, in the 60s. Still a pleasant spring day, especially
compared to Monday.

A weak shortwave embedded in the NW flow aloft will zip through on
Wednesday. Moisture and instability will be limited, and model QPF
is also limited, so just accepted NBM's minimal pops across the
northern zones for now. Rainfall will be limited.

Dry weather and a warming trend are expected Thursday and Friday,
as a midlevel ridge axis slowly expands eastward from the Great
Basin to the Rockies to the high plains. Strong south winds and
afternoon temperatures in the 80s will return by Friday as lee
troughing reorganizes.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 619 PM CDT Sun May 2 2021

Scattered thunderstorms are expected to move across the TAF sites
this evening bringing periods of MVFR to IFR conditions. These low
clouds will hang around tomorrow as showers envelop western
Kansas. Winds will initially be from the southeast, shifting to
the north as a cold front sweeps across the area. Wind gusts in
excess of 30 knots will be possible at times.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  54  55  37  64 /  40  90  60  10
GCK  50  54  38  63 /  40  90  50   0
EHA  51  53  39  66 /  30  90  50   0
LBL  51  55  39  66 /  30  90  60  10
HYS  54  60  39  64 /  90  50  50   0
P28  58  64  46  66 /  20  50  70  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Hovorka_42
Hazardous weather outlook, May 2, 1:09 AM MST, 15 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
309 AM CDT Sun May 2 2021

KSZ030-031-043>046-061>066-074>081-084>090-030815-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
309 AM CDT Sun May 2 2021 /209 AM MDT Sun May 2 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Strong to severe thunderstorms will be possible across west
central Kansas late this afternoon, and farther east-southeast
into southwest and central Kansas during the evening and overnight
hours. The strongest storms will be capable of producing quarter
to golf ball size hail and damaging winds 60 to 70 mph.

Gusty south-southwest winds and low relative humidity will create
elevated to near-critical fire weather conditions across much of
southwest Kansas this afternoon. Outdoor burning is discouraged.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Significant risk
* Non-thunderstorm wind: Elevated risk
* Fire weather: Elevated risk

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Days 2-7 Discussion
-------------------

Isolated to widely scattered thunderstorms will be possible Wednesday.
However, it is too early to determine severe potential for any storms
thay may develop.

Days 2-7 Hazards
----------------
* Monday
  - Lightning: Elevated risk
  - Severe thunderstorm: Limited risk
  - Non thunderstorm wind: Limited risk

* Tuesday
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Wednesday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Thursday
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Friday
  - Non thunderstorm wind: Limited risk
  - Fire weather: Significant risk

* Saturday
  - Non thunderstorm wind: Limited risk
  - Fire weather: Extreme risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed generally northwest of a Meade to
Larned line after 5 PM CDT.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, May 2, 4:52 PM MST, 3 minutes before
Special Weather Statement
National Weather Service Dodge City KS
652 PM CDT Sun May 2 2021

KSZ074-030015-
Stanton KS-
652 PM CDT Sun May 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR STANTON COUNTY UNTIL 715 PM
CDT...

At 652 PM CDT, Doppler radar was tracking a strong thunderstorm near
Manter, moving east at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Johnson City, Manter, Big Bow and The Saunders Elevator.

LAT...LON 3762 10204 3770 10154 3740 10154 3739 10204
TIME...MOT...LOC 2352Z 256DEG 24KT 3749 10187

RBURG

The radar

The Goodland radar (KGLD), 152 km away, was scanning. The volume nearest the first event began at 23:54 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Hamilton

When
May 2, 4:55 PM MST
Where
Hamilton County, 1.38 mi N of Syracuse
Measured
59 kt (68 mph) measured gust
Reported by
AWOS
Coordinates
38.000, -101.750

Thunderstorm Wind, Kearny

When
May 2, 6:17 PM CST
Where
Kearny County, 10.26 mi NW of Lakin White Arpt
Measured
72 kt (83 mph) measured gust
Reported by
Social Media
Coordinates
38.060, -101.400

Hail, Scott

When
May 2, 7:16 PM CST
Where
Scott County, 0.69 mi N of Modoc
Measured
1 in hail
Reported by
Public
Coordinates
38.490, -101.080

Thunderstorm Wind, Finney

When
May 2, 7:20 PM CST
Where
Finney County, 1.77 mi ENE of Garden City
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
37.980, -100.840

Station ks-010 on US-50.

Thunderstorm Wind, Finney

When
May 2, 7:30 PM CST
Where
Finney County, 10.25 mi NW of Eminence
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
38.210, -100.650

Winds were estimated to be 70 MPH.

Thunderstorm Wind, Ellis

When
May 2, 9:11 PM CST
Where
Ellis County, 0.69 mi N of Victoria
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.860, -99.150

One inch diameter tree limbs were broken by the high wind.

Hail, Ellis

When
May 2, 9:12 PM CST
Where
Ellis County, 0.69 mi N of Victoria
Measured
0.75 in hail
Reported by
Public
Coordinates
38.860, -99.150

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 963367, 963368, 963364, 963369, 963370, 963366, 963365.